Advertisement

Stability of the volume growth rate under quasi-isometries

  • Ana Granados
  • Domingo PestanaEmail author
  • Ana Portilla
  • José M. Rodríguez
  • Eva Tourís
Article
  • 26 Downloads

Abstract

Kanai proved powerful results on the stability under quasi-isometries of numerous global properties (including the volume growth rate) between non-bordered Riemannian manifolds of bounded geometry. Since his work focuses more on the generality of the spaces considered than on the two-dimensional geometry, Kanai’s hypotheses are not usually satisfied in the context of Riemann surfaces endowed with the Poincaré metric. In this work we try to fill that gap and prove the stability of the volume growth rate by quasi-isometries, under hypotheses that many bordered or non-bordered Riemann surfaces (and even Riemannian surfaces with pinched negative curvature) satisfy. In order to get our results, it is shown that many bordered Riemannian surfaces with pinched negative curvature are bilipschitz equivalent to bordered surfaces with constant negative curvature.

Keywords

Volume growth rate Quasi-isometry Riemann surface Poincaré metric Negative pinched curvature 

Mathematics Subject Classification

30F45 53C20 30F20 31C12 

Notes

Acknowledgements

We would like to thank the referees for their careful reading of the manuscript and several useful comments which have helped us to improve the presentation of the paper.

References

  1. 1.
    Alvarez, V., Rodríguez, J.M., Yakubovich, V.A.: Subadditivity of p-harmonic “measure” on graphs. Mich. Math. J. 49, 47–64 (2001)CrossRefGoogle Scholar
  2. 2.
    Avez, A.: Variétés riemanniennes sans points focaux. C. R. Acad. Sci. Paris Ser. A 270, 188–191 (1970)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Ballman, W., Gromov, M., Schroeder, V.: Manifolds of Non-positive Curvature. Birkhauser, Boston (1985)CrossRefGoogle Scholar
  4. 4.
    Beardon, A.F.: The Geometry of Discrete Groups. Springer, New York (1983)CrossRefzbMATHGoogle Scholar
  5. 5.
    Bers, L.: An inequality for Riemann surfaces. In: Differential Geometry and Complex Analysis. H. E. Rauch Memorial Volume. Springer (1985)Google Scholar
  6. 6.
    Brooks, R.: A relation between growth and the spectrum of the Laplacian. Math. Z. 178, 501–508 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Buser, P.: The collar theorem and examples. Manuscr. Math. 25, 349–357 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Buser, P.: Geometry and Spectra of Compact Riemann Surfaces. Birkhäuser, Boston (1992)zbMATHGoogle Scholar
  9. 9.
    Cantón, A., Fernández, J.L., Pestana, D., Rodríguez, J.M.: On harmonic functions on trees. Potential Anal. 15, 199–244 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Cantón, A., Granados, A., Portilla, A., Rodríguez, J.M.: Quasi-isometries and isoperimetric inequalities in planar domains. J. Math. Soc. Jpn. 67, 127–157 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Chavel, I.: Eigenvalues in Riemannian Geometry. Academic Press, New York (1984)zbMATHGoogle Scholar
  12. 12.
    Cheng, S.Y., Yau, S.-T.: Differential equations on Riemannian manifolds and their geometric applications. Commun. Pure Appl. Math. 28, 333–354 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Delmotte, T.: Parabolic Harnack inequality and estimates of Markov chains on graphs. Rev. Mat. Iberoam. 15, 181–232 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Fernández, J.L.: On the existence of Green’s function in Riemannian manifolds. Proc. Am. Math. Soc. 96, 284–286 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Fernández, J.L., Rodríguez, J.M.: The exponent of convergence of Riemann surfaces. Bass Riemann surfaces. Ann. Acad. Sci. Fenn. Ser. AI Math. 15, 165–183 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Fernández, J.L., Rodríguez, J.M.: Area growth and Green’s function of Riemann surfaces. Ark. Mat. 30, 83–92 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Granados, A., Pestana, D., Portilla, A., Rodríguez, J.M., Tourís, E.: Stability of the injectivity radius under quasi-isometries and applications to isoperimetric inequalities. RACSAM 112, 1225–1247 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Granados, A., Pestana, D., Portilla, A., Rodríguez, J. M.: Stability of \(p\)-parabolicity under quasi-isometries (submitted)Google Scholar
  19. 19.
    Gromov, M.: Hyperbolic groups. In: Gersten, S.M. (ed.) Essays in Group Theory. Mathematical Sciences Research Institute Publications, vol. 8, pp. 75–263. Springer, Berlin (1987)Google Scholar
  20. 20.
    Ghys, E., de la Harpe, P.: Sur les Groupes Hyperboliques D’après Mikhael Gromov. In: Progress in Mathematics, vol. 83. Birkhäuser, Basel (1990)Google Scholar
  21. 21.
    Holopainen, I.: Rough isometries and \(p\)-harmonic functions with finite Dirichlet integral. Rev. Mat. Iberoam. 10, 143–176 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Holopainen, I.: Volume growth, Green’s functions, and parabolicity of ends. Duke Math. J. 97(2), 319–346 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Holopainen, I., Soardi, P.M.: \(p\)-harmonic functions on graphs and manifolds. Manuscr. Math. 94, 95–110 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kanai, M.: Rough isometries and combinatorial approximations of geometries of non-compact Riemannian manifolds. J. Math. Soc. Jpn. 37, 391–413 (1985)CrossRefzbMATHGoogle Scholar
  25. 25.
    Kanai, M.: Rough isometries and the parabolicity of Riemannian manifolds. J. Math. Soc. Jpn. 38, 227–238 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Kanai, M.: Analytic inequalities and rough isometries between non-compact Riemannian manifolds. In: Curvature and Topology of Riemannian Manifolds (Katata, 1985). Lecture Notes in Mathematics, vol 1201, pp. 122–137. Springer (1986)Google Scholar
  27. 27.
    Keller, M., Lenz, D.: Dirichlet forms and stochastic completeness of graphs and subgraphs. J. Reine Angew. Math. 666, 189–223 (2012)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Keller, M., Lenz, D., Wojciechowski, R.K.: Volume growth, spectrum and stochastic completeness of infinite graphs. Math. Z. 274, 905–932 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Li, P., Tam, L.F.: Positive harmonic functions on complete manifolds with nonnegative curvature outside a compact set. Ann. Math. (2) 125, 171–207 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Li, P., Tam, L.F.: Green’s functions, harmonic functions, and volume comparison. J. Differ. Geom. 41, 277–318 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Manning, A.: Topological entropy for geodesic flows. Ann. Math. 110, 567–573 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Martínez-Pérez, A., Rodríguez, J. M.: Isoperimetric inequalities in Riemann surfaces and graphs (submitted). arXiv:1806.04619
  33. 33.
    Omori, H.: Isometric immersions of Riemannian manifolds. J. Math. Soc. Jpn. 19, 205–214 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Portilla, A., Rodríguez, J.M., Tourís, E.: Gromov hyperbolicity through decomposition of metric spaces II. J. Geom. Anal. 14, 123–149 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Portilla, A., Tourís, E.: A characterization of Gromov hyperbolicity of surfaces with variable negative curvature. Publ. Mat. 53, 83–110 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Randol, B.: Cylinders in Riemann surfaces. Comment. Math. Helv. 54, 1–5 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Ratcliffe, J.G.: Foundations of Hyperbolic Manifolds. Springer, New York (1994)CrossRefzbMATHGoogle Scholar
  38. 38.
    Rodríguez, J.M.: Isoperimetric inequalities and Dirichlet functions of Riemann surfaces. Publ. Mat. 38, 243–253 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Rodríguez, J.M.: Two remarks on Riemann surfaces. Publ. Mat. 38, 463–477 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Shimizu, H.: On discontinuous groups operating on the product of upper half-planes. Ann. Math. 77, 33–71 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Soardi, P.M.: Potential Theory in Infinite Networks. Lecture Notes in Mathematics, vol. 1590. Springer, Berlin (1994)CrossRefGoogle Scholar
  42. 42.
    Tourís, E.: Graphs and Gromov hyperbolicity of non-constant negatively curved surfaces. J. Math. Anal. Appl. 380, 865–881 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Yau, S.-T.: Remarks on conformal transformations. J. Differ. Geom. 8, 369–381 (1973)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Universidad Complutense de Madrid 2019

Authors and Affiliations

  1. 1.Saint Louis UniversityMadridSpain
  2. 2.Departamento de MatemáticasUniversidad Carlos III de MadridLeganés, MadridSpain
  3. 3.Departamento de Matemáticas, Facultad de CienciasUniversidad Autónoma de MadridMadridSpain

Personalised recommendations